Saudi Journal of Anaesthesia

LETTER TO EDITOR
Year
: 2012  |  Volume : 6  |  Issue : 3  |  Page : 303--304

Etomidate induced agitation during intraoperative sedation


V Rakesh Sondekoppam, Komal Gandhi, Yatindra Kumar Batra 
 Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh, Punjab, India

Correspondence Address:
Yatindra Kumar Batra
Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012, Punjab
India




How to cite this article:
Sondekoppam V R, Gandhi K, Batra YK. Etomidate induced agitation during intraoperative sedation.Saudi J Anaesth 2012;6:303-304


How to cite this URL:
Sondekoppam V R, Gandhi K, Batra YK. Etomidate induced agitation during intraoperative sedation. Saudi J Anaesth [serial online] 2012 [cited 2022 Aug 13 ];6:303-304
Available from: https://www.saudija.org/text.asp?2012/6/3/303/101231


Full Text

Sir,

Drugs used for sedation are occasionally known to cause paradoxical reactions of agitation and abnormal behavior. [1],[2],[3] We report a case of paradoxical agitation observed after intraoperative administration of etomidate.

A 23-year-old ASA-I male patient (72 kg) with anterior cruciate ligament tear was posted for arthroscopic repair under spinal anesthesia on a day care basis. Pre-anesthetic evaluation was unremarkable. No sedative premedications were administered. After shifting the patient to the operating room, baseline blood pressure, heart rate and oxygen saturation were noted and spinal anesthesia with 2.4 mL of heavy bupivacaine was administered to achieve a level of blockade at T10. After 15 min of surgery, the patient requested sedation for which 8 mg bolus of etomidate (Lipuro Etomidate 0.2%, Melsuengen, GMBH, Germany) was administered over 2 min followed by an infusion of 6 μg/kg/min (0.4 mg/min). Involuntary muscle movements above the level of blockade were noted by the patient, resulting in discomfort. Verbal reassurance was tried but soon he stopped responding to verbal communication and became silent. Shortly, the patient was delirious and physically violent, with aggressive upper limb and body movements above the level of blockade, requiring him to be physically restrained. Although there was no hemodynamic or respiration alterations, escalating doses of etomidate up to a total dose of 15 mg (0.2 mg/kg) administered subsequently over 10 min did not decrease agitation and needed interruption of surgery. Etomidate infusion was stopped and 1 mg IV midazolam was administered to calm the patient, but his agitation was sustained and further increased after about 5 min of midazolam. Further, 2 mg of IV midazolam was administered, which did not decrease the agitation and hence general anesthesia with IV thiopentone (250 mg) and vecuronium (6 mg) for muscle relaxation was administered so as to proceed with ongoing surgery. The total duration of surgery lasted for about 90 min, following which the neuromuscular blockade was reversed and the patient was extubated. He appeared confused to time and place in the post-anesthesia care unit (PACU) for about 30 min. Postoperative psychiatry evaluation was normal. In the ward, he did not have any recollection of events following the start of sedation, and rest of his hospital course was uneventful.

Our case probably represents the idiosyncratic psychomimetic effects of etomidate that were not relieved by midazolam. Delirium and agitation reactions are common following ketamine administration, and are usually observed with waning of sedation. The paradoxical reactions are also noted with the highly lipid-soluble class of benzodiazepine [1] and following propofol anesthesia. [2] A single report of etomidate-induced agitation in two cases was noted during decline in sedation, [3] in contrast to agitation at the start of etomidate sedation in our case. Such paradoxical reactions probably have more to do with the blood levels of the drug and their rate of increase or decrease than with onset or offset of drug action.

Etomidate binds to GABA A β2 receptor subtype causing sedation and to β3 subtype resulting in hypnosis and immobility. [4] Therefore, an idiosyncratic reaction at these receptors may cause paradoxical effects of agitation and movement response, respectively. Midazolam has an additive effect on etomidate requirement and, also, premedication with midazolam decreases etomidate-induced myoclonus. [5] Also, midazolam may not be effective in decreasing movement response, myoclonus and agitation if given after the administration of etomidate, as seen in our case, and hence is best administered as a premedication to prevent such responses. Although speculative, such reactions are thought to involve multiple mechanisms including alterations in brain neurotransmitter levels, like GABA and serotonin and central cholinergic mechanism. [1] Because etomidate is not as commonly used as benzodiazepines for sedation, the paradoxical reactions with etomidate may also be under reported. Administration of benzodiazepines to treat etomidate-induced agitation may not be helpful, and the possibility of such reactions should be borne in mind.

References

1Mancuso CE, Tanzi MG, Gabay M. Paradoxical Reactions to Benzodiazepines: Literature Review and Treatment Options. Pharmacotherapy 2004;24:1177-85.
2Bhakta P, Mishra P, Tawfic QA. Psychomimetic manifestations following propofol in day care surgery--Case reports. Middle East J Anesthesiol 2010;20:599-601.
3Perrone J, Band RA, Mathew R. Agitation complicating procedural sedation with etomidate. Am J Emerg Med 2006;24:511-2.
4Forman SA. Clinical and molecular pharmacology of etomidate. Anesthesiology 2011;114: 695-707.
5Hüter L, Schreiber T, Gugel M, Schwarzkopf K. Low-dose intravenous midazolam reduces etomidate-induced myoclonus: A prospective, randomized study in patients undergoing elective cardioversion. Anesth Analg 2007;105:1298-302.